Texas, 2017High Wind in Texas, January 9 to 11, 2017
January 9 to 11, 2017 · NWS MAF · 4 events in 1 county or zone
Strong westerly flow aloft over the region resulted in high winds in the Guadalupe Mountains.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong westerly flow aloft over the region resulted in high winds in the Guadalupe Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jan 9, 4:13 PM MST, 2 hours 25 minutes earlier.
Area forecast discussion, Jan 9, 4:13 PM MST, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
513 PM CST Mon Jan 9 2017
.AVIATION...
00Z TAF issuance.
No aviation concerns the next 24 hours, VFR conditions will prevail
at all terminals.
Note: Strong SW winds across the Guadalupe Mountains tonight and
tomorrow will likely result in severe turbulence near this area,
resulting in hazardous flying conditions particularly for low
flying light aircraft.
&&
.PREV DISCUSSION... /issued 153 PM CST Mon Jan 9 2017/
DISCUSSION...
An upper ridge over the region this afternoon will flatten, head
east tonight and Tuesday as a series of shortwave troughs traverse
the southwester/central CONUS. Although there will be periodic
bouts of high cloud coverage, lift associated with these waves will
be too far north for any precipitation through Thursday. What this
pattern will promote is near record to record high temperatures, dry
conditions and enough wind in the mountains for high wind concerns.
Will not fiddle around with the Guadalupe Mountains, that is, will
go ahead and issue a High Wind Warning starting tonight, which will
last through Wednesday night. Think high winds could occur as early
as tonight in the higher elevations, which could develop in the
lower elevations during the day Tuesday, and again Wednesday during
the day. There could be a break in the higher winds, but it appears
they will be sporadic in both the higher and lower elevations for an
extended period of time.
A low level thermal ridge expanding over the CWA this afternoon will
be dampened somewhat Tuesday due to a passing shortwave trough,
before making a comeback Wednesday areawide. Despite the dip in h85
temps and influx of high clouds Tuesday, think west to northwest
downslope winds will make the difference as far as temperatures
warming to near record or record levels. Considering surface winds
will be in the 15 to 20 mph range at times, there will be fire
weather concerns. More details for fire weather is contained in the
discussion below.
By Thursday, heights/thicknesses will begin to fall ahead of an
upper trough deepening over the southwestern CONUS. It appears
this will mitigate most of the fire weather concerns with a little
cooler temperatures, and high winds in the mountains. But the focus
of the forecast will then turn to the arrival of a cold front and
precipitation chances increasing ahead of, and possibly under, a
cutoff upper low. Differences still abound with the handling of
both synoptic features, so will leave fairly high PoPs and the
possibility of wintry precipitation going in the forecast Friday
night through Saturday night, and perhaps Sunday if some of the
slower solutions come about.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 46 77 45 78 / 0 0 0 0
Carlsbad 47 78 44 76 / 0 0 0 0
Dryden 44 77 46 80 / 0 0 0 0
Fort Stockton 53 81 49 82 / 0 0 0 0
Guadalupe Pass 48 68 45 69 / 0 0 0 0
Hobbs 43 77 41 75 / 0 0 0 0
Marfa 39 76 36 74 / 0 0 0 0
Midland Intl Airport 46 78 45 78 / 0 0 0 0
Odessa 47 78 45 78 / 0 0 0 0
Wink 44 82 42 80 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Warning until 3 AM MST Thursday for Guadalupe
Mountains of Eddy County.
TX...High Wind Warning until 3 AM MST Thursday for Guadalupe
Mountains.
&&
27/72Hazardous weather outlook, Jan 9, 12:34 PM MST, 6 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
134 PM CST MON JAN 9 2017
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-101945-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
134 PM CST MON JAN 9 2017 /1234 PM MST MON JAN 9 2017/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
ELEVATED FIRE WEATHER CONDITIONS WILL EXIST THIS AFTERNOON ACROSS
THE SOUTHEAST NEW MEXICO PLAINS SOUTH TO THE BIG BEND AREA...MAINLY
FOR LOCATIONS WEST/SOUTH OF THE PECOS RIVER.
HIGH WINDS ARE LIKELY IN THE GUADALUPE MOUNTAINS BEGINNING THIS
EVENING. A HIGH WIND WARNING HAS BEEN ISSUED FOR SOUTHWEST TO WEST
WINDS OF 40 TO 50 MPH WITH GUSTS OVER 70 MPH IN THE HIGHER
ELEVATIONS OF THE GUADALUPE MOUNTAINS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE HIGH WIND WARNING FOR THE GUADALUPE MOUNTAINS EXTENDS THROUGH
WEDNESDAY NIGHT. SOUTHWEST TO WEST WINDS OF 35 TO 45 MPH AND GUSTS TO
65 MPH ARE EXPECTED IN LOWER ELEVATIONS.
ELEVATED TO NEAR CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE
THROUGH WEDNESDAY ACROSS MUCH OF THE AREA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
High Wind, Guadalupe Mountains of Culberson County
- When
- January 9, 6:38 PM MST to January 11, 1:38 PM MST
- Where
- Guadalupe Mountains of Culberson County forecast zone
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- RAWS
Strong westerly winds of 40-48 mph sustained, and gusts of 58-71 mph, occurred for most of January 9-11 at the Bowl RAWS in the Guadalupe Mountains.
High Wind, Guadalupe Mountains of Culberson County
- When
- January 10, 2:51 AM MST to January 11, 1:51 PM MST
- Where
- Guadalupe Mountains of Culberson County forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
High Wind, Guadalupe Mountains of Culberson County
- When
- January 11, 5:12 AM MST to 1:17 PM MST
- Where
- Guadalupe Mountains of Culberson County forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
High Wind, Guadalupe Mountains of Culberson County
- When
- January 11, 7:52 AM MST to 9:52 AM MST
- Where
- Guadalupe Mountains of Culberson County forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- RAWS
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm in Colorado, January 9, 2017500 injured · $2,000 · 5 events
- High Wind in Colorado, January 9, 20172 deaths · $20 million · 90 kt wind · 14 events
- Winter Weather in Michigan, January 9, 20171 death · 4 injured · 1 event
- Blizzard and Avalanche in California, January 9 to 12, 20171 death · 52 kt wind · 7 events
- Heavy Snow and High Wind in California, January 9 to 11, 2017$40,000 · 76 kt wind · 2 events
- Winter Storm in Wisconsin, January 9 to 10, 201715 events
- Winter Storm in Colorado, January 9 to 10, 20175 events
- Blizzard and Heavy Snow in Nevada, January 9 to 12, 201791 kt wind · 5 events
- Heavy Snow in Idaho, January 9 to 10, 20174 events
- Heavy Snow in Oregon, January 9 to 10, 20174 events
- High Wind in Colorado, January 9, 201778 kt wind · 3 events
- Heavy Snow and Winter Weather in Oregon, January 9 to 11, 20173 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 666804, 666808, 666810, 666807.